Minnesota, 2010

Tornadoes and Hail in Minnesota, June 17, 2010

June 17, 2010 · NWS ARX · 18 events in 5 counties and zones

Severe thunderstorms developed during the evening of June 17th along a warm front that was lifting north through southern Minnesota and northeast Iowa. These severe thunderstorms produced the first tornadoes of 2010 for southeast Minnesota with three confirmed tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
$2,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms developed during the evening of June 17th along a warm front that was lifting north through southern Minnesota and northeast Iowa. These severe thunderstorms produced the first tornadoes of 2010 for southeast Minnesota with three confirmed tornadoes. Two of these occurred in rural portions of Dodge County while the third moved through the northwest side of Rochester (Olmsted County). The tornadoes in Dodge County were rated EF0 and EF1 on the Enhanced Fujita Scale while the tornado in Rochester was rated EF1. The tornado in Rochester was the first to occur within the city limits since August 1995. As the storms progressed east, they became prolific wind producers with wind gusts of 60 to 80 mph across Olmsted and Winona Counties. Numerous buildings were damaged or destroyed with most of this occurring from Rochester east through the Winona area (Winona County). Federal Disaster Declarations for public assistance were designated for Olmsted and Houston Counties in southeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 2:19 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT THU JUN 17 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY

FORECAST FOCUS IS ON STORM POTENTIAL TONIGHT AND FRIDAY...RAIN
CHANCES AGAIN SUNDAY.

19Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE CENTER OVER WESTERN
ND WITH A WARM FRONT REACHING EAST/SOUTHEAST INTO SOUTHERN MN...AND
A DRYLINE ACROSS EASTERN SD. VISIBLE SATELLITE IMAGERY SHOWS CLOUD
AND CONVECTION ACROSS MUCH OF ND AND NORTHERN MN...WHERE TORNADO
WATCHES WERE IN EFFECT. AHEAD OF THE DRY LINE...CONSIDERABLE
CUMULUS HAS DEVELOPED...AS WELL AS SOME STRONG STORMS. ANOTHER
TORNADO WATCH IS IN EFFECT AHEAD OF IT.

OBVIOUS FIRST CONCERN IS THE SEVERE POTENTIAL TONIGHT. RUC MODEL AND
12Z DETERMINISTIC MODEL RUNS INDICATE PLENTY OF CAPE ACROSS
SOUTHERN MN/IA WITH 4000+ J/KG. LITTLE OR NO CIN EITHER. SHEAR IS
STRONG...AND PLENTY OF FOCUS FOR CONVERGENCE. EXPECT STORMS TO
CONTINUE FIRING OVER WESTERN MN...WITH DISCRETE STORMS HAVING THE
POTENTIAL FOR ROTATION...PRODUCING LARGE HAIL AND PERHAPS EVEN A
STRAY TORNADO. WITH TIME...ANTICIPATE THE STORMS CONGEALING INTO A
LINE OF STORMS...WHICH WILL QUICKLY PROPAGATE EASTWARD OUT AHEAD OF
THE FRONT. SHEAR AND MOISTURE PROFILES SUGGEST THIS WOULD EVOLVE
INTO A SQUALL LINE WITH STRONG WINDS BECOMING DOMINANT. AT THIS
POINT...ANTICIPATING THIS SCENARIO...WHICH WOULD PLACE A LINE OF
STRONG STORMS ON THE WESTERN FORECAST AREA BOUNDARY SOMEWHERE
AROUND 00Z THIS EVENING. THIS LINE SHOULD THEN MOVE EAST ACROSS THE
AREA.  FORECAST GRIDS HAVE BEEN SET UP WITH THIS IN MIND.

THIS ROUND OF CONVECTION SHOULD BE EAST OF THE AREA BY MORNING...
WHICH WILL BE KEY TO EXPECTED OUTCOMES ON FRIDAY. IF THE ACTIVITY IS
INDEED GONE...WE SHOULD GET TIME FOR THE ATMOSPHERE TO RECOVER
ENOUGH TO ALLOW FOR STRONG CONVECTION TO FORM ONCE AGAIN. MODEL CAPE
AGAIN FORECAST TO BE QUITE HIGH...3500+ J/KG...WITH EVEN STRONGER
BULK SHEAR. LOOKS LIKE ANOTHER GOOD CHANCE FOR STRONG TO SEVERE
STORMS.

COLD POOL FROM THIS SECOND ROUND OF CONVECTION...AND THE FACT THAT
THE SHORT WAVE TROUGH WILL HAVE MOVED INTO THE GREAT LAKES...SHOULD
HELP TO PUSH THE ACTION SOUTH OF THE FORECAST AREA FOR A TIME. IT
APPEARS SATURDAY WILL BE DRY. HAVE KEPT THIS TREND FROM THE PREVIOUS
FORECAST.

BUT THE BOUNDARY WHICH WAS LURKING TO OUR SOUTH WILL START TO LIFT
NORTHWARD AGAIN...FEEDING OFF THE AVAILABLE MOISTURE AND
INSTABILITY TO GENERATE MORE STORMS ACROSS IOWA. SOME OF THESE COULD
MOVE NORTHWARD INTO THE AREA SATURDAY NIGHT...AND ESPECIALLY ON
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM RANGE MODEL SOLUTIONS IN REASONABLE AGREEMENT AND KEEP THE
AREA IN A GENERAL ZONAL FLOW REGIME ON THE NORTHERN FRINGE OF THE
RIDGING WHICH DOMINATES THE SOUTHERN TIER STATES. THE AFOREMENTIONED
FRONTAL BOUNDARY MEANDER NORTH AND SOUTH ACROSS THE REGION...AND
WILL WORK IN CONCERT WITH PASSING SHORT WAVE TROUGHS RIPPLING
THROUGH THE FLOW TO GENERATE CONVECTION FROM TIME TO TIME.  LOOKS
LIKE ENOUGH SURFACE RIDGING WILL NOSE IN FOR THURSDAY TO SHIFT
ALL OF THE ACTION SOUTH OF THE REGION FOR THURSDAY...SO WENT
WITH A DRY FORECAST.  OF COURSE...WITH SCATTERED CONVECTION AND
THE FRONT MEANDERING ABOUT...THE CONFIDENCE IN TIMING ANY DRY
OR WET PERIODS DURING THE LONG TERM REMAINS ON THE LOW SIDE.

&&

.HYDROLOGY...

WITH REPEATED RAIN ACTIVITY OVER THE PAST WEEK AND FAIRLY MOIST
SOILS...AND WITH RAIN IN THE FORECAST NEARLY EVERY DAY FOR THE NEXT
WEEK...HYDROLOGIC CONCERNS CONTINUE TO BE ELEVATED. WITH MOIST
SOILS...RIVERS ARE RESPONDING TO EVEN THE SMALLEST AMOUNTS OF
RAINFALL. ANY AREA THAT SEES HEAVY RAINFALL...OR ANY TRAINING OF
STORMS ACROSS THE SAME AREA...WILL HAVE THE POTENTIAL TO SEE RUNOFF
PROBLEMS. THIS SITUATION WILL CONTINUE TO BE MONITORED.

&&

.AVIATION...

FOCUS FOR THE TAF SITES CENTER ON THUNDERSTORM TIMING AND INTENSITY
HEADING INTO THE EVENING HOURS. AS THE PRESSURE GRADIENT TIGHTENS
SOUTHEAST WINDS ALSO REMAIN QUITE STRONG BUT WITH CONVECTION
DEVELOPMENT EXPECTED TO THE WEST OVER THE NEXT FEW HOURS...HAVE
ATTEMPTED TO TIME BEST THREAT FOR STRONG STORMS AT TAF LOCATIONS.
CERTAINLY A RISK OF SEVERE WIND GUSTS AS WELL SO INCLUDED THAT WITH
SQUALL WIND SHIFT IN FORECASTS.

ONCE CONVECTION PUSHES THROUGH THIS EVENING...EXPECT VFR CONDITIONS
TO PREVAIL BUT COULD SEE REPEAT PERFORMANCE FRIDAY AFTERNOON WITH
BOUNDARY NEARBY AND STORMS EXPECTED TO FORM IN THE AREA AFTER 18.18Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM/HYDROLOGY...MW
AVIATION...SHEA
Hazardous weather outlook, Jun 17, 10:50 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT THU JUN 17 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1150 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON
CLOSER TO THE DAKOTAS AND THEN PROGRESS EAST BY EARLY EVENING.
AS THEY APPROACH THEY COULD FORM A SQUALL LINE WHICH WILL HAVE THE
GREATEST POTENTIAL TO PRODUCE DAMAGING WINDS BEFORE WEAKENING. LARGE
HAIL...HEAVY RAIN AND EVEN AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WEST OF THE MISSISSIPPI RIVER. THE THREAT TIME FOR SEVERE
WEATHER APPEARS TO BE 5 PM TO 10 PM WEST OF THE MISSISSIPPI
RIVER...AND FROM 7 PM TO MIDNIGHT IN WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY ALONG AND AHEAD
OF AN APPROACHING COLD FRONT. STORMS COULD FORM IN THE AREA DURING
THE AFTERNOON WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...
HEAVY RAIN AND EVEN TORNADOES BEFORE MOVING TO THE EAST AND SOUTH OF
THE AREA FRIDAY EVENING.

ANOTHER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE AREA STARTING
SATURDAY NIGHT AND THEN CONTINUE THROUGH WEDNESDAY. WITH REPEATED
ROUNDS OF LOCALLY HEAVY RAIN POSSIBLE...THE THREAT FOR FLOODING WILL
BE INCREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY...ESPECIALLY IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A WATCH WILL LIKELY BE
ISSUED LATER THIS AFTERNOON OR EVENING AND AS STRONG TO SEVERE
STORMS APPROACH...ASSUME ACTIVATION IS NEEDED.

SPOTTERS MAY AGAIN BE NEEDED ON FRIDAY AFTERNOON AS STORMS DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR OR CONFERENCE CALL IS SCHEDULED AT THIS TIME.

SHEA

In the hours before

Special weather statement, Jun 17, 3:26 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT THU JUN 17 2010

IAZ008-009-018-MNZ079-086-087-094-095-172215-
DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
426 PM CDT THU JUN 17 2010

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE AREA...

SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ACROSS EXTREME NORTH
CENTRAL IOWA AND SOUTHERN MINNESOTA LATE THIS AFTERNOON. THESE
STORMS WILL TRACK EAST AND INTO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA BY EARLY EVENING BRINGING A RISK OF DAMAGING WIND...LARGE HAIL
AND POSSIBLY SOME TORNADOES.

IF YOU HAVE OUTDOOR PLANS EARLY THIS EVENING...PAY SPECIAL ATTENTION
TO THE WEATHER AND BE READY TO TAKE SHELTER IF SEVERE WEATHER
APPROACHES. WATCHES AND WARNINGS LOOK LIKELY.

USE AVAILABLE WEATHER SOURCES LIKE COMMERCIAL AND CABLE TELEVISION...
RADIO...THE INTERNET AND NOAA WEATHER RADIO TO KEEP ABREAST OF
DANGEROUS WEATHER.

SHEA
Special weather statement, Jun 17, 6:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT THU JUN 17 2010

MNZ094-180115-
MOWER-
750 PM CDT THU JUN 17 2010

...SEVERE THUNDERSTORMS PASSING NEAR MOWER COUNTY...

AT 745 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 20
MILES NORTHWEST OF AUSTIN MINNESOTA. THIS STORM MAY PRODUCE HAIL UP
TO AN INCH IN DIAMETER NEAR WALTHAM AND LANSING BUT THE WORST
WEATHER LOOKS TO REMAIN WEST AND NORTH OF MOWER COUNTY FOR THE TIME
BEING.

A TORNADO WATCH REMAINS IN EFFECT.

SHEA

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Hail, Dodge

When
June 17, 6:50 PM CST to 6:52 PM CST
Where
Dodge County, 8.99 mi W of Hayfield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.870, -93.050

Employees at a gas station reported the hail fell for a few minutes.

Hail, Dodge

When
June 17, 7:21 PM CST
Where
Dodge County, 0.69 mi S of Claremont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.040, -93.000

Tornado, Dodge

When
June 17, 7:28 PM CST to 7:35 PM CST
Where
Dodge County, 8.89 mi W of Hayfield to 5.54 mi S of Claremont
Rating
EF0
Path length
4.85 mi
Path width
25 yd
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
43.904, -93.045

A tornado developed over Steele county and briefly moved north-northeast into Dodge County before dissipating southwest of Claremont. The tornado traveled across rural areas of Dodge County with little damage.

Tornado, Dodge

When
June 17, 7:30 PM CST to 7:40 PM CST
Where
Dodge County, 8.99 mi WNW of Hayfield to 5.69 mi WNW of Hayfield
Rating
EF1
Path length
4.12 mi
Path width
33 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.911, -93.045

This was the second tornado of the night to hit Dodge County. It formed over Steele County where it was rated an EF2, and then moved into Dodge County affecting rural areas of the county northeast of Blooming Prairie. Most of the damage occurred near County Roads 3 and 4 where roofs were partially torn off buildings and trees were blown down.

Thunderstorm Wind, Dodge

When
June 17, 7:45 PM CST
Where
Dodge County, Dodge Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.030, -92.850

The Dodge County emergency manager reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Dodge

When
June 17, 7:46 PM CST
Where
Dodge County, 3 mi S of Hayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.837, -92.870

A peak wind gust of 60 mph occurred.

Thunderstorm Wind, Olmsted

When
June 17, 7:57 PM CST to 8:00 PM CST
Where
Olmsted County, 0.69 mi S of Rock Dell
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.910, -92.650

Trained spotters and amateur radio operators reported measured wind gusts of 70 to 75 mph.

Thunderstorm Wind, Olmsted

When
June 17, 7:57 PM CST to 8:11 PM CST
Where
Olmsted County, 1.21 mi SE of Byron
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
44.020, -92.630

Trained spotters, amateur radio operators and the Olmsted County emergency manager reported several wind gusts ranging in speed from 60 to 80 mph.

Hail, Olmsted

When
June 17, 7:59 PM CST to 8:00 PM CST
Where
Olmsted County, 1.21 mi SE of Byron
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.020, -92.630

The hail ranged from the size of a nickel up to a quarter.

Tornado, Olmsted

When
June 17, 8:03 PM CST to 8:10 PM CST
Where
Olmsted County, 4.1 mi SSE of Douglas to 3.71 mi NNW of Rochester
Rating
EF1
Path length
2.38 mi
Path width
150 yd
Property damage
$1.9 million
Reported by
NWS Storm Survey
Coordinates
44.065, -92.540

An EF1 tornado produced intermittent damage starting near 50th Ave NW just south of the Northern Hills Golf Course northeast almost to the intersection of 55th St NW and and 23rd Ave NW in the city of Rochester. The path of the tornado took it through a residential area where several homes were damaged. It also struck a Menards store doing extensive damage before dissipating a few minutes later. According to media reports, the tornado damaged at least 30 homes, one of which was destroyed.

Thunderstorm Wind, Olmsted

When
June 17, 8:21 PM CST
Where
Olmsted County, 1.49 mi E of Laird
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.970, -92.200

A mesonet automated reporting station recorded a peak wind gust of 72 mph.

Thunderstorm Wind, Winona

When
June 17, 8:35 PM CST
Where
Winona County, St Charles
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.970, -92.080

The Winona County emergency manager reported a large grain bin blown over along with power lines down.

Thunderstorm Wind, Winona

When
June 17, 8:37 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
43.970, -92.060

The Winona County emergency manager reported railroad crossing guard rails and trees blown down.

Thunderstorm Wind, Winona

When
June 17, 8:53 PM CST
Where
Winona County, 1.39 mi WSW of Goodview
Measured
56 kt (64 mph) estimated gust
Property damage
$95,000
Reported by
Newspaper
Coordinates
44.061, -91.725

Thunderstorm winds damaged at least a dozen mobile homes in the Hidden Valley mobile home park. One home was destroyed when a large tree was uprooted and fell on the home. No injuries occurred as the family decided to stay the night with friends. In addition, the roof of a cattle slaughtering plant was damaged in the Bethany area.

Thunderstorm Wind, Winona

When
June 17, 8:54 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.050, -91.660

The automated weather observing equipment at the Winona airport reported a peak wind gust of 61 mph.

Thunderstorm Wind, Fillmore

When
June 17, 9:17 PM CST
Where
Fillmore County, 0.85 mi NE of Harmony
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.560, -92.010

The Harmony fire department reported a peak wind gust of 60 mph.

Thunderstorm Wind, Houston

When
June 17, 9:30 PM CST
Where
Houston County, 1 mi E of Newhouse
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.520, -91.700

Trees were blown down across Highway 44.

Hail, Winona

When
June 17, 9:46 PM CST
Where
Winona County, Nodine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.900, -91.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227004, 227007, 228241, 227018, 227045, 227051, 227042, 227049, 227009, 227093, 227057, 227062, 227066, 227101, 227067, 227068, 227069, 227011.